Jump to content
Sign in to follow this  
Reddfrogg

Glucagon without an IV

Recommended Posts

I was discussing the use of Glucagon in patients without IV access at work this morning, and I was told that there was a danger of giving glucagon to a hypoglycemic patient when one had a prolonged transport time to the hospital.

According to the person I was speaking to, if you give glucagon and can't get an IV, you run the risk of depleting the person's glycogen stores, and (in her words) "Killing the patient" if you have to transport for more than a few minutes to the hospital.

I've been an EMT for 26 years, and a paramedic for 12. I've never heard of any significant problems with giving glucagon to hypoglycemic patients, regardless of transport time. I realize that first choice is gaining IV access and giving D50, and all our protocols say to give D50 IV as first line. However, as everyone has seen, sometimes it's impossible to get an IV in the field on some diabetics, especially those with kidney failure, and have shunts.

Is there anything to the concern this person raised? I promised that I'd check further into this matter. So far nothing I've read indicates that it's a problem with using glucagon when an IV is not possible. Any comments would be appreciated.

Dana J. Tweedy, NREMT-P.

Share this post


Link to post
Share on other sites

Isn't the point of glucagon to deplete those glycogen stores by having them break down and release glucose through glycolysis? Now I can understand that once they are making use of that released glucose that a long transport time may result in their BGL dropping again and glucagon being ineffective due to no glycogen to work with, but wouldn't they have to be pretty bad off for that to happen. I mean wouldn't their glycogen stores have to have already been low such that the body made use of both the glucose freed up by glycolysis and the glucose converted from fat and protein during gluconeogenesis? And wouldn't the follow-up with glucose gell once they have a patent airway and can swallow help prevent this, especially if followed up some complex carbs? Plus if you're monitoring them closely (S&S as well as BGL) you shouldn't be surprised by another hypoglycemic episode as you should see deterioration and consider countering it with more glucose gel before they need glucagon again. Not to mention that more than a few minutes doesn't make much sense as glucagon takes a few minutes or more to work, does it not? Not to mention that if you have IV access, why are you giving glucagon to begin with and what benefit would the IV be, if there's not D50 running through it? Maybe D5W would help keep the sugar up, but I don't see it doing crap all to increase glycogen in someone who's already hypoglycemic.

Not saying your colleague is wrong Reddfrogg, just saying that these are why that makes no sense to me.

Share this post


Link to post
Share on other sites

Yes, that is a problem with it's use. If you have IV access, you would have no need to use it! It is the same as using D50. Once they are alert and can control their own airway, Have them eat something. Something high in carbohydrates is the best thing for them.

As Doc stated, you could back it up with oral glucose, if needed. But food is the best thing for them. You should always know the dangers of every med that you can administer.

Again, if you have IV access, then you would not need it. Besides the fact that it is an expensive alternative to using D50!

Share this post


Link to post
Share on other sites

Not having an IV access is a concern when giving glucagon, but not a contraindication.

As has been stated, it's good to know what to give but it's better to know what it's going to do to your patient and how. If your patient has poor liver function, are you going to get much of a release of glucose? Probably not.

If you are giving glucagon to a patient and have no back up (IO or rectal glucose administration) you should have an ALS intercept en route.

Share this post


Link to post
Share on other sites

The concern, as I understand it, was that if you are unable to get an IV, after giving the glucagon, that you may not be able to give any further forms of glucose. The way it was put to me didn't make a great deal of sense, as I've been doing this for a while, and I've never heard of any such concern with glucagon before.

Share this post


Link to post
Share on other sites

Okay. If that's her argument, then I'm going to go out on a limb (I promised Spenac I wouldn't hide behind "I'm a student" anymore.) and say she's out to lunch. If the iv is started, give D50 and forget glucagon. If the glucagon's given and no IV, give oral glucose or food. If the first dose of glucagon doesn't work such that food can be given, give another dose 20min later. If the second dose doesn't work and you can't give D50 (which PCP's here can't) then you're SOL and you manage what you can until the hospital.

Share this post


Link to post
Share on other sites
my question is, if you can get an IV, why are you giving glucagon?

If you read the OP, it said they were discussing glucagon in pts without IV access. Glucagon is a temporizing measure. The OP and her preceptor are both right and wrong. If you have a hypoglycemic pt and don't give glucagon, they will still be hypoglycemic. If you give the glucagon and get their sugar up, give them some food and you improve the situation. If you give glucagon and they drop their sugar again without giving food, then you are right back where you started. In either situation you have a hypoglyemic in a less than ideal situation. One of them has their glycogen stores while the other doesn't.

Share this post


Link to post
Share on other sites
If the second dose doesn't work and you can't give D50 (which PCP's here can't) then you're SOL and you manage what you can until the hospital.

Not in all areas. With the new base hospital restructuring we'll most likely see expanded scope PCPs across the province in the next few years.

Glucagon is there for this very purpose...can't get a line, stick'em with glucagon. Follow that with oral glucose or maybe some food (if they can maintain a/w). If they can't maintain a/w 100% keep attempting that line, initiate transport, prepare for emesis etc.. then repeat glucagon in 20 min if you still can't get the line.

I can't believe thats what your preceptor told you...she shouldn't be preceptoring and maybe she should get a preceptor for herself. You won't kill a patient by giving them glucagon.

Share this post


Link to post
Share on other sites
I was discussing the use of Glucagon in patients without IV access at work this morning, and I was told that there was a danger of giving glucagon to a hypoglycemic patient when one had a prolonged transport time to the hospital.

According to the person I was speaking to, if you give glucagon and can't get an IV, you run the risk of depleting the person's glycogen stores, and (in her words) "Killing the patient" if you have to transport for more than a few minutes to the hospital.

I've been an EMT for 26 years, and a paramedic for 12. I've never heard of any significant problems with giving glucagon to hypoglycemic patients, regardless of transport time. I realize that first choice is gaining IV access and giving D50, and all our protocols say to give D50 IV as first line. However, as everyone has seen, sometimes it's impossible to get an IV in the field on some diabetics, especially those with kidney failure, and have shunts.

Is there anything to the concern this person raised? I promised that I'd check further into this matter. So far nothing I've read indicates that it's a problem with using glucagon when an IV is not possible. Any comments would be appreciated.

Dana J. Tweedy, NREMT-P.

I had to go back and read this again.

Interestingly enough i had a unconcious hypoglycemic call just like this a year or so ago. 40min by ground. the difference was i WAS able to get an IV and i gave him an amp of d50. presto, hes saved. but his sugar started comming down in transit so i just started a d5w drip and all was cool. i suppose if i couldnt get a line at first and just did the glucagon thing it woud have been interesting. could have stopped off and bought him a candybar or have him suck on a glucose tube i suppose. I guess the concern is, as ERDoc mentioned, if you glucagon them, you release glucose stores and once the stores are processed youre hosed unless you replenish them with food. you can always drill em if it comes to that.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...